Updated: 4/1/2021

Tricyclic Antidepressants (TCAs)

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
5
0
0
0%
0%
Evidence
9
0
0
Topic
Snapshot
  • A 79-year-old male is brought in by ambulance to the emergency department after he was found by his son to be convulsing and unresponsive on the floor of his home. His son does not know how long the episode has lasted. The patient's past medical history is significant for major depressive disorder and the patient has been taking amitriptyline for the last 30 years. Medical history is otherwise unremarkable. Based on clinical suspicion of overdose an EKG is performed showing prolonged QRS complexes. Sodium bicarbonate is therefore given urgently as this is recognized to be a life threatening overdose situation.
Overview
  • Drugs
    • 3° TCAs
      • imipramine
      • amitriptyline
      • doxepin (most antihistaminic)
      • clomipramine
    • 2° TCAs
      • nortriptyline (best tolerated, used in geriatric populations)
      • desipramine (less anticholingeric, least antihistaminic) 
      • proptyline
    • others
      • amoxapine and maprotiline are tetracyclics 
  • Mechanism
    • block reuptake of NE and serotonin 
  • Clinical use
    • major depression
    • enuresis (imipramine 
      • imipramine is a second-line agent, used generally after desmopressin for the treatment of enuresis    
    • OCD (clomipramine)
    • fibromyalgia
  • Side effects
    • anticholinergic
      • tachycardia and urinary retention 
      • 3° TCAs worse than 2° TCAs
    • anti-α-adrenergic
      • sedation
        • desipramine is the least sedating
    • ↓ seizure threshold
  • Toxicity
    • do NOT mix with SSRIs and MAOIs → can be fatal
    • 3 C's of overdose 
      • Convulsions
      • Coma
      • Cardiotoxicity (arrhythmias)
        • QRS prolongation is the best indicator of overdose  
    • respiratory depression and hyperpyrexia
    • confusion/hallucinations in the elderly
      • due to anticholinergic side effects
      • should use nortriptyline which has lesser side effects
    • treatment for overdose = NaHCO3 for cardiovascular toxicity   
      • increases extracellular pH and sodium concentration
        • stabilizes cardiac membrane potentials
        • leads to increased binding of TCA to serum proteins
      • improved renal excretion of TCA 

Please rate topic.

Average 4.4 of 5 Ratings

Questions (5)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M2.PY.17.4826) A 27-year-old woman was found unconscious by one of her roommates. When the roommate was unable to arouse the patient, she immediately brought her into the emergency department. The roommate states that the night before, they had held a party at their house. The roommate admits that there was considerable alcohol and substance use at the event. The patient is currently minimally responsive. The patient has a past medical history of asthma, severe anxiety, alcohol dependence, marijuana use, and occasional IV drug use. An EKG is obtained as seen in Figure A, a head CT is obtained as seen in Figure B, and a chest radiograph is seen in Figure C. Lab results are ordered and are below:

Serum:
Na+: 142 mEq/L
Cl-: 105 mEq/L
K+: 4.2 mEq/L
HCO3-: 24 mEq/L
BUN: 11 mg/dL
Glucose: 69 mg/dL
Creatinine: 1.1 mg/dL
Ca2+: 9.8 mg/dL
AST: 14 U/L
ALT: 15 U/L

Hemoglobin: 13 g/dL
Hematocrit: 39 %
Leukocyte count: 6,000 cells/mm^3 with normal differential
Platelet count: 150,000/mm^3

Her temperature is 99.5°F (37.5°C), pulse is 112/min, blood pressure is 100/70 mmHg, respirations are 13/min, and oxygen saturation is 97% on room air. The patient is not responsive enough for a full physical exam. The patient’s pupils are dilated and minimally responsive to light, and her skin is warm. Which of the following is the next best step in management?

QID: 109430
FIGURES:
1

Flumazenil

7%

(4/59)

2

Sodium bicarbonate

46%

(27/59)

3

Obtain blood cultures then begin IV antibiotics

0%

(0/59)

4

Naloxone, thiamine, and dextrose-containing IV fluids

39%

(23/59)

5

Observation

8%

(5/59)

M 7 D

Select Answer to see Preferred Response

(M2.PY.15.2) A 33-year-old man with a past medical history of depression is brought into the emergency department after being found in a confused state by his wife. The patient was recently initiated on imipramine for his depression, and his wife reports that she noticed the empty bottle on the couch when she found him. The patient appears drowsy and confused. Vital signs reveal that he is tachycardic and hyperthermic. An ECG is performed and is shown in Figure A. What is the best course of management for this patient?

QID: 105639
FIGURES:
1

N-acetylcysteine

3%

(1/29)

2

IV sodium bicarbonate

83%

(24/29)

3

Physostigmine

7%

(2/29)

4

Naloxone

0%

(0/29)

5

Magnesium

3%

(1/29)

M 7 C

Select Answer to see Preferred Response

(M2.PY.15.75) A 47-year-old male with a history of depression, IV drug use, asthma, and coronary artery disease is brought by fire rescue to the emergency department after being found down on the side of the road for an unknown period of time. He is comatose upon arrival, and vital signs are as follows: T 101.2, HR 120, BP 110/66, O2 Sat 92%, RR 7. An EKG is promptly obtained, which is shown in Figure A. What is the most appropriate management?

QID: 106844
FIGURES:
1

Secure the patient's airway and administer NaHCO3

64%

(21/33)

2

Secure the patient's airway and administer physostigmine

0%

(0/33)

3

Secure the patient's airway and administer procainamide

18%

(6/33)

4

Secure the patient's airway and immediately begin hemodialysis

12%

(4/33)

5

Decontaminate the patient, place NG tube, and administer activated charcoal

3%

(1/33)

M 6 C

Select Answer to see Preferred Response

Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Evidence (9)
EXPERT COMMENTS (7)
Private Note